Monday Pharmaceutical Mystery: August 19
You are an ER hospital pharmacist and you are assigned the following patient. CR is a 40-year-old male with a history of nephrolithiasis, severe tobacco use disorder, mild COPD secondary to smoking, who presented with acute shortness of breath, and copious hemoptosis. Patient has had progressively worsening shortness of breath and blood tinged sputum over the last 2 weeks with acute worsening 1 day prior to admission. Patient had been progressively using his home albuterol inhaler. He does not take any other chronic medications. Patient denies chest pain, chest pressure, fevers, chills, night sweats, and nausea or vomiting. Patient has baseline nonproductive cough with dyspnea on exertion. Patient has been a longtime cigarette smoker, then tobacco pipe smoker for the last 10 years roughly 1 pound tobacco a month, then he transition to E cigarettes 2 weeks prior. Patient denies orthopnea, PND, or lower extremity edema. Patient denies predictable angina prior with exertion physically or emotionally. He is afebrile and has a negative d-dimer.
Mystery: What is causing this person to cough up blood after he quit smoking cigarettes and a tobacco pipe?
Solution: The E-cigarettes are causing it. Case reports are coming in of possible complications associated with e-cigarette use and vaping. It is suspected that the inactive ingredients such as glycerol and other inert ingredients are causing it. It was originally thought e-cigarettes were safer than smoking, however that may not be the case for everyone. There are also case reports of associated seizures, bronchiectasis, eosinophilic pneumonia, pleural effusion, and suspected hypersensitivity pneumonitis .
Agustin M, Yamamoto M, Cabrera F, Eusebio R. Diffuse Alveolar Hemorrhage Induced by Vaping. Case Rep Pulmonol. 2018;2018:9724530. Published 2018 Jun 7. doi:10.1155/2018/9724530